Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 240, NWS Wichita, KS

September 2, 2014McPherson County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 2, 2014, 11:57 PM CDT for McPherson County, Rice County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2014, 11:57 PM CDT (04:57 UTC)
Expired
Sep 3, 2014, 12:30 AM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McPherson County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS53 KICT 030457
SVRICT
KSC113-159-030530-
/O.NEW.KICT.SV.W.0240.140903T0457Z-140903T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1157 PM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 1230 AM CDT

* AT 1155 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  WINDOM...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  INMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3832 9817 3833 9773 3817 9774 3817 9807
      3818 9814 3817 9814 3817 9818
TIME...MOT...LOC 0456Z 271DEG 20KT 3826 9796

HAIL...1.00IN
WIND...60MPH

$$

PEARCE
3 follow-up statements
377 
WWUS53 KICT 030507
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1207 AM CDT WED SEP 3 2014

KSC113-159-030530-
/O.CON.KICT.SV.W.0240.000000T0000Z-140903T0530Z/
RICE KS-MCPHERSON KS-
1207 AM CDT WED SEP 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MCPHERSON AND SOUTHEASTERN RICE COUNTIES UNTIL 1230 AM CDT...

AT 1206 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF NICKERSON...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
INMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3832 9817 3833 9773 3817 9774 3817 9807
      3818 9814 3817 9814 3817 9818
TIME...MOT...LOC 0507Z 274DEG 17KT 3822 9797

HAIL...1.00IN
WIND...60MPH

$$

BILLINGS WRIGHT
790 
WWUS53 KICT 030516
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT WED SEP 3 2014

KSC113-159-030530-
/O.CON.KICT.SV.W.0240.000000T0000Z-140903T0530Z/
RICE KS-MCPHERSON KS-
1216 AM CDT WED SEP 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MCPHERSON AND SOUTHEASTERN RICE COUNTIES UNTIL 1230 AM CDT...

AT 1214 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF NICKERSON...AND MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
INMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3832 9817 3833 9773 3817 9774 3817 9807
      3818 9814 3817 9814 3817 9818
TIME...MOT...LOC 0517Z 283DEG 8KT 3822 9798

HAIL...1.00IN
WIND...60MPH

$$

BILLINGS WRIGHT
395 
WWUS53 KICT 030523
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT WED SEP 3 2014

KSC113-159-030533-
/O.EXP.KICT.SV.W.0240.000000T0000Z-140903T0530Z/
RICE KS-MCPHERSON KS-
1223 AM CDT WED SEP 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCPHERSON AND
SOUTHEASTERN RICE COUNTIES WILL EXPIRE AT 1230 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3832 9817 3833 9773 3817 9774 3817 9807
      3818 9814 3817 9814 3817 9818
TIME...MOT...LOC 0523Z 283DEG 8KT 3822 9796

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:26 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 2, 11:26 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1126 PM CDT TUE SEP 2 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 310 PM CDT TUE SEP 2 2014

WATER VAPOR IMAGERY SHOWS ONE SHORTWAVE APPROACHING THE WESTERN
GREAT LAKES WITH ANOTHER SHORTWAVE APPROACHING THE PACIFIC NW. AT
THE SURFACE...WEAK HIGH PRESSURE EXTENDS THROUGH THE MID
MISSISSIPPI VALLEY. EARLY MORNING STORMS KICKED OUT AN OUTFLOW
BOUNDARY THAT NOW STRETCHES FROM THE ARKLATEX REGION TO NEAR THE
OK PANHANDLE.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM CDT TUE SEP 2 2014

IT APPEARS THE BEST CHANCE FOR DAYTIME CONVECTION WILL BE ALONG
THE OUTFLOW SOUTHWEST OF THE FORECAST AREA. THE BEST CHANCE FOR
OUR FORECAST AREA TO SEE FAIRLY WIDESPREAD CONVECTION WILL BE THIS
EVENING WITH BOTH THE NAM AND GFS CONSISTENT IN QUICKLY RAMPING UP
850-700MB MOISTURE TRANSPORT AFTER 00Z. THIS SHOULD RESULT IN
STORMS DEVELOPING OVER SOUTH CENTRAL KS BY 03Z AND QUICKLY LIFTING
NORTHEAST THROUGH THE OVERNIGHT HOURS. SHEAR ABOVE 1KM WILL BE IN
THE 30-35KT RANGE WITH BETWEEN 2,000-3,000J/KG OF CAPE. THIS
SHOULD RESULT IN SOME STRONG TO SEVERE STORMS TONIGHT WITH HAIL
BEING THE MAIN THREAT. THIS ACTIVITY WILL BE MOVING OFF INTO
EASTERN KS AND WESTERN MO BY 12Z WED. A SHORTWAVE TROUGH WILL
CONTINUE TO DIG OVER THE NORTHERN ROCKIES INTO SOUTHERN
SASKATCHEWAN WITH A PIECE OF THIS FEATURE MOVING ACROSS THE
NORTHERN PLAINS BY THU.

THIS PATTERN WILL RESULT IN INCREASED HEIGHTS OVER THE SOUTHERN
MISSISSIPPI VALLEY WITH SOME RETURN FLOW OVER THE PLAINS FOR
WED...WHICH WILL BRING WARMING TEMPS. A STRONG COLD FRONT LOOKS
BEGIN ITS JOURNEY SOUTH ACROSS THE PLAINS ON THU AND BY 00Z FRI
WILL EXTEND FROM SOUTHERN MN INTO WEST-CENTRAL KS.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 310 PM CDT TUE SEP 2 2014

THE MAIN STORY THROUGH THESE PERIODS WILL BE A STRONG COLD FRONT
TO MOVE INTO THE AREA ALONG WITH ASSOCIATED RAIN CHANCES.

BY FRI AFTERNOON THE FRONT IS EXPECTED TO EXTEND FROM EASTERN MO
TO NEAR THE OK PANHANDLE. CANADIAN AIR IS EXPECTED TO SPILL SOUTH
OVER THE NORTHERN AND CENTRAL PLAINS. HIGHS ONLY IN THE 70S LOOK
LIKE A GOOD BET ON FRI FOR MOST OF CENTRAL KS WITH 80S OVER SOUTHERN
KS. IN ADDITION...FAIRLY HIGH RAIN CHANCES WILL ACCOMPANY THE
FRONT FOR FRI THROUGH SAT AS IT PUSHES SOUTH. WELL BELOW NORMAL
TEMPS LOOK TO CONTINUE THROUGH AT LEAST MON WITH HIGHS SUN ONLY IN
THE 70S.

LAWSON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1115 PM CDT TUE SEP 2 2014

CLUSTERS OF THUNDERSTORMS OVER CENTRAL KS SHOULD CONTINUE TO PUSH
NORTHEASTWARD OVERNIGHT. IN THE NEAR TERM...SLN...HUT...AND CNU
TERMINALS COULD HAVE STORMS IN THE VICINITY. SOUTHEASTERLY UPSLOPE
WIND COMPONENT COULD YIELD AREAS OF MVFR CIGS/VSBYS EARLY WED AM.
OTHERWISE...LEE TROUGH WILL STEEPEN DURING THE DAY
WEDNESDAY...RESULTING IN SOUTHERLY WIND GUSTS OF 30-35 KNOTS FROM
MIDDAY INTO THE AFTERNOON HOURS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  95  74  95 /  40  10  10  10
HUTCHINSON      70  95  74  95 /  40  10  10  10
NEWTON          70  94  74  95 /  50  20  10  10
ELDORADO        70  94  74  95 /  40  20  10  10
WINFIELD-KWLD   71  95  74  95 /  40  10  10  10
RUSSELL         68  98  73  92 /  30  10  10  20
GREAT BEND      68  97  74  93 /  30  10  10  10
SALINA          69  95  75  95 /  50  20  10  20
MCPHERSON       69  95  75  95 /  40  10  10  10
COFFEYVILLE     71  93  75  95 /  40  10  10  10
CHANUTE         70  92  74  94 /  50  20  10  10
IOLA            70  92  74  94 /  50  20  10  10
PARSONS-KPPF    71  92  75  94 /  40  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 2, 10:22 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT TUE SEP 2 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1022 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVERNIGHT...GRADUALLY SHIFTING TO MAINLY EAST OF I-135 VERY LATE
TONIGHT. A FEW OF THE STORMS MAY BE STRONG TO MARGINALLY SEVERE.
THE MAIN THREATS WILL BE HAIL OF DIME TO HALF DOLLAR SIZE AND
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON
FOR MUCH OF THE AREA.

A COLD FRONT WILL MOVE INTO THE AREA LATE THURSDAY OR FRIDAY
BRINGING UNSETTLED WEATHER AND THE THREAT OF STRONG STORMS OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 2, 9:35 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
935 PM CDT TUE SEP 2 2014

KSZ067-030300-
RENO-
935 PM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PARTRIDGE...OR 15 MILES
  SOUTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...PARTRIDGE...NICKERSON...SOUTH HUTCHINSON...HAVEN...
  BUHLER...YODER...HUTCHINSON AIRPORT AND WILLOWBROOK.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3816 9819 3816 9815 3818 9814 3818 9770
      3783 9770 3774 9812 3795 9832
TIME...MOT...LOC 0235Z 238DEG 20KT 3791 9808

PEARCE
Special weather statement, Sep 2, 10:40 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT TUE SEP 2 2014

KSZ067-030430-
RENO-
1040 PM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1130 PM CDT

* AT 1037 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF HUTCHINSON...OR
  NEAR HUTCHINSON...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...BUHLER AND HUTCHINSON AIRPORT.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3816 9816 3817 9814 3817 9770 3804 9770
      3799 9804 3810 9819
TIME...MOT...LOC 0340Z 240DEG 11KT 3811 9798

PEARCE
Special weather statement, Sep 2, 11:28 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1128 PM CDT TUE SEP 2 2014

KSZ050-051-067-030515-
MCPHERSON-RENO-RICE-
1128 PM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 1215 AM CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  SOUTHEAST OF LYONS TO 5 MILES NORTH OF HUTCHINSON...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUHLER...LITTLE RIVER AND INMAN.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3842 9795 3831 9784 3818 9768 3817 9769
      3817 9770 3815 9770 3805 9779 3817 9807
      3818 9823 3831 9827
TIME...MOT...LOC 0429Z 241DEG 15KT 3829 9811 3814 9788

PEARCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:35 PM CDTSpecial Weather StatementICTReno25 min
Sep 2, 10:40 PM CDTSpecial Weather StatementICTReno50 min
Sep 2, 11:28 PM CDTSpecial Weather StatementICTRice47 min
Sep 3, 12:24 AM CDTSpecial Weather StatementICTEllsworth36 min
Sep 3, 12:25 AM CDTSpecial Weather StatementICTMcPherson35 min
Sep 3, 12:37 AM CDTSpecial Weather StatementICTEllsworth38 min
Sep 3, 1:13 AM CDTSpecial Weather StatementICTEllsworth32 min
Sep 3, 1:43 AM CDTSpecial Weather StatementICTLincoln32 min
Sep 3, 2:03 AM CDTSpecial Weather StatementICTEllsworth27 min
Sep 3, 6:14 AM CDTAreal Flood WarningICTAllen12 hr
Sep 3, 9:49 AM CDTAreal Flood WarningICTReno, Rice24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.